New York, 2005

Flood in New York, April 3, 2005

April 3, 2005 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 2, 8:50 PM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Apr 2, 8:50 PM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
850 PM EST SAT APR 2 2005

.DISC...HUGE STORM...VERTICALLY STACKED...IS VERY SLOWLY MOVING INTO
SOUTHERN PA. SOUTHEASTERLY WINDS OF THE DECK...INCREASING UP TO 50
KTS THROUGH A DEEP LAYER OF THE ATMOSPHERE...HAVE DRIVEN PWS TO WELL
OVER AN INCH. THIS NEARLY TROPICAL MOIST AIR...SLAMMING INTO THE EAST
FACING SLOPES OF THE CATSKILLS...IS PRODUCING VERY RAIN AND LOOKS TO
BE PRODUCING FLOODS OF NEAR RECORD PROPORTIONS IN THOSE PARTS.
RAINFALL...NOT AS HEAVY (YET) IN THE IMMEDIATE CAPITAL
DISTRICT...BUT STILL HAVE A SLUG OF RAIN TO COME THROUGH. THE ONLY
GLIMMER OF HOPE IS THAT A NOTICEABLE DRY SLOT...IS WORKING UP INTO
SOUTHERN NEW YORK STATE NOW...AND WILL HOPEFULLY BEGIN CUTTING
RAINFALL RATES BACK SOON TO OUR SOUTH...AND WELL AFTER MIDNIGHT TO
OUR NORTH. HOWEVER...EVEN IF THIS HAPPENS...RUNOFF FROM THE
EXCESSIVE RAINS AND SNOW MELT WILL CONTINUE TO SWELL ALL TRIBUTARIES
AND BRING EVEN MORE OUT OF THEIR BANKS.

WILL UPDATE TO REFLECT CURRENT TRENDS...AND MAINLY TO ADJUST TEMPS
UPWARD TONIGHT AND INTO THE FIRST PORTION OF TOMORROW. ALL FLAGS
REMAIN UP.

**************PREVIOUS AREA FORECAST DISCUSSION*****************

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
THIS ENTIRE PERIOD WILL BE DOMINATED BY THE STRONG CUTOFF UPPER LOW
THAT WILL LIFT NORTHEASTWARD ACROSS THE REGION TONIGHT AND SUNDAY...
AND REACH THE CANADIAN MARITIMES BY TUESDAY MORNING.

HEAVY RAIN EARLY TONIGHT WILL BECOME MAINLY OCCASIONAL LIGHT RAIN
LATE TONIGHT AND SUNDAY AS THE CENTER OF THE UPPER LOW MOVES OVER
THE FORECAST AREA FOR MOST OF THE DAY ON SUNDAY. AS IT LIFTS TO THE
NORTHEAST OF THE FORECAST AREA SUNDAY NIGHT...ENOUGH COLD AIR WILL
COME INTO THE REGION FOR LEFTOVER RAIN TO CHANGE TO SNOW AT HIGHER
ELEVATIONS. BY MONDAY JUST SHOWERS WILL REMAIN IN THE CYCLONIC
NORTHWEST FLOW WITH ENOUGH COLD AIR DURING THE MORNING FOR SNOW
SHOWERS AT HIGHER ELEVATIONS.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
A BRIEF PERIOD OF DRY AND FAIR WEATHER TUESDAY THROUGH WEDNESDAY
NIGHT. THEN ANOTHER CUTOFF LOW WILL MOVE INTO THE REGION WITH A
PROLONGED CHANCE OF RAIN/SHOWERS THURSDAY THRU SATURDAY. AT THIS
TIME...MODEL PCPN FORECASTS ARE NOT AS HEAVY AS WITH PREVIOUS
SYSTEMS...POSSIBLY BECAUSE THE CUTOFF LOW HAS ALREADY REACHED ITS
MATURE STAGE AND LOST MUCH OF ITS DYNAMICS BY THE TIME IT REACHES
OUR AREA.

&&

.AVIATION...MAINLY MVFR/IFR CONDITIONS WILL PREVAIL WITH
RAIN...RAIN-INDUCED FOG AND LOW CEILINGS. TERMINALS COULD BRIEFLY
REACH INTO VFR CATEGORY BUT WILL NOT LAST THERE. IF ANYTHING LATER
TONIGHT...WHILE THE RAIN WILL EVENTUALLY BECOME MORE SHOWERY AND
DRIZZLY...CEILINGS WILL LOWER INTO THE LIFR RANGE WITH SOME FOG
PERSISTING OR WORSENING. CONDITIONS WILL REMAIN IFR/MVFR INTO
SUNDAY. A STRONG LOW LEVEL SOUTHEASTERLY JET...UP TO 60 KTS...WILL
CAUSE LOW LEVEL WIND SHEAR ACROSS MOST THE REGION UNTIL 02Z-06Z.

&&

.HYDROLOGY...WIDESPREAD MINOR TO MODERATE FLOODING IS TAKING PLACE
ACROSS OUR HSA. WE EXPECT ANOTHER 1-3 INCHES OF RAINFALL TONIGHT
INTO SUNDAY SO MORE FLOODING PROBLEMS WILL TAKE PLACE. AFTER
THAT...SOME DRYING WEATHER IS IN THE OFFING. THE RUNOFF WILL
CONTINUE THROUGH SUNDAY...AND LARGER RIVERS WILL NOT CREST UNTIL
LATE SUNDAY OR EVEN MONDAY.

&&

.FIRE WEATHER SYNOPSIS...WET FLAG CONDITIONS WILL CONTINUE THROUGH
SUNDAY. AFTER THAT...SLOW DRYING WILL TAKE PLACE SO THE FIRE WEATHER
THREAT LOOKS VERY MINIMAL INTO MUCH OF NEXT WEEK.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH 6PM EDT SUNDAY.
     FLOOD WARNING FOR THE HOUSATONIC RIVER.
MA...FLOOD WATCH THROUGH 6PM EDT SUNDAY.
     FLOOD WARNING FOR THE HOUSATONIC RIVER.
NY...FLOOD WATCH THROUGH 6PM EDT SUNDAY.
     FLOOD WARNINGS FOR THE MOHAWK...SCHOHARIE...HUDSON...ESOPUS...
         METTAWEE AND ROUNDOUT.
VT...FLOOD WATCH THROUGH 6PM EDT SUNDAY.

&&
Hazardous weather outlook, Apr 2, 2:00 PM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
200 PM EST SAT APR 2 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN
SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
200 PM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

WIDESPREAD FLOODING IS EXPECTED TODAY.  PLEASE SEE FLOOD WATCHES AND
WARNING STATEMENTS.

.DAYS TWO THROUGH SEVEN...

FLOODING TO CONTINUE SUNDAY...AND PROBABLY INTO EARLY NEXT WEEK ON
SOME RIVERS.  THERE IS A CHANCE THAT THERE MAY BE MORE HEAVY RAINFALL
LATE IN THE WEEK...ABOUT FRIDAY...BUT THIS IS VERY UNCERTAIN AS IT IS
SO FAR INTO THE FUTURE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

ULSTER...GREENE...DUTCHESS...LITCHFIELD...COLUMBIA...BERKSHIRE...
MONTGOMERY...FULTON...SCHOHARIE...ALBANY...SCHENECTADY...
RENSSELAER...SARATOGA...WASHINGTON...BENNINGTON...WINDHAM....
HERKIMER...HAMILTON AND WARREN COUNTIES.

ANY REPORTS OF RAINFALL WOULD BE GREATLY APPRECIATED AT THE WEATHER
SERVICE IN ALBANY.

OKEEFE

In the hours before

Local storm report, Apr 2, 10:20 PM EST, 4 hours 50 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1019PM     SAT APR 02 2005
#2 0000002 000
CBSO WLSR
01456    FILE 28   BROOME COUNTY 911 CENTER NY 003013P       APR 02-05
TO       APTS

A STATE OF EMERGENCY HAS BEEN DECLARED FOR BROOME COUNTY BY COUNTY
EXECUTIVE BARBARA FIALA.  CURRENTLY THERE ARE NUMEROUS ROADS CLOSED
THROUGHOUT THE COUNTY DUE TO FLOODING.  IN ADDITION THERE ARE EVACUATIONS
CURRENTLY TAKING PLACE IN THE TOWNS OF DEPOSIT AND KIRKWOOD.  OUR EMERGENCY
OPERATIONS CENTER HAS BEEN ACTIVATED.  ANY QUESTIONS CAN BE DIRECTED TO THE
EMERGENCY OPERATIONS CENTER AT (607) 778-1911.

AUTH ASWAD, MICHAEL F  DIR OF EMERGENCY SVCES    PANDICH  22-18

CBSO RALL
.NY0030000.LIC/DBD6643 .TYP/**.MIS/JTHARDER                 .
OPER - MULVEY,KIMBERLY                2218
Local storm report, Apr 2, 10:22 PM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1022 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     NON-TSTM WND DMG LEXINGTON               42.24N 74.37W
04/02/2005                   GREENE             NY   EMERGENCY MNGR

            ROOF BLOWN OFF HOUSE.

0910 PM     FLOOD            MIDDLEBURGH             42.60N 74.33W
04/02/2005                   SCHOHARIE          NY   AMATEUR RADIO

            WATER IN FIELDS OVER ROUTE 145.

0910 PM     FLOOD            FREEHOLD                42.36N 74.05W
04/02/2005                   GREENE             NY   LAW ENFORCEMENT

            COUNTY ROUTE 67 CLOSED.

0912 PM     FLOOD            JEWETT                  42.27N 74.30W
04/02/2005                   GREENE             NY   LAW ENFORCEMENT

            FOLLOWING ROADS CLOSED...CR 77/CR 23C/SR 23A/CR 14

1015 PM     FLOOD            HAINES FALLS            42.20N 74.10W
04/02/2005                   GREENE             NY   EMERGENCY MNGR

            STATE ROUTE 23A WASHED OUT.

&&

OKEEFE
Local storm report, Apr 2, 11:07 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1107 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     FLOOD            COLUMBIAVILLE           42.32N 73.75W
04/02/2005                   COLUMBIA           NY   TRAINED SPOTTER

            STOCKPORT CREEK OUT OF ITS BANKS.

&&

OKEEFE
Local storm report, Apr 2, 11:37 PM EST, 3 hours 33 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
1136PM     SAT APR 02 2005
#1 0000001 000
FGCO WLSR FLEE FCAT AP30
00496    FILE 28   GREENE COUNTY SHERIFF NY0190000           APR 02-05
TO       NATIONAL WEATHER SERVICE ALL GREENE COUNTY AGENCIES

GREENE COUNTY HAS DELCLARED A STATE OF EMERGENCY AS OF 2215HRS THIS DATE AND
WILL BE IN EFFECT UNTIL FURTHER NOTICE

NUMEROUS CLOSED AND FLOODED ROADWAYS THROUGHOUT THE COUNTY

REQUEST THAT NON-ESSENTIAL VEHICLE TRAFFIC BE PROHIBITED

                                                  NUGENT/OPER

AUTH BREWER,DOUG COUNTY ADMINISTRATOR
OPER - NUGENT,TED                     2336
Local storm report, Apr 3, 1:55 AM EST, 1 hour 15 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0254AM     SUN APR 03 2005
#2 0000002 000
CCSO WLSR
00998    FILE 28   CHENANGO CO SO NORWICH NY0080000          APR 03-05
TO       APB SPEC ATT SURROUNDING AGENCIES AND NATIONAL WEATHER SERVICE

************STATE OF EMERGENCY************STATE OF EMERGENCY******************

A STATE OF EMERGENCY HAS BEEN DECLARED BY SHERIFF TOM LOUGHREN OF CHENANGO
COUNTY EMERGENCY MANAGEMENT OFFICE DUE TO THE SIGNIFICANT RAINFALL PRODUCING
WIDESPREAD FLOODING CONDITIONS WHICH HAVE CLOSED NUMEROUS ROADWAYS INCLUDING
STATE,COUNTY AND TOWN ROADS IN CHENANGO COUNTY. CHENANGO COUNTY HAS BEEN
DECLARED A DISASTER AREA BY CHAIRMAN RICHARD DECKER CHAIRMAN BOARD OF
SUPERVISORS OF CHENANGO COUNTY. THIS STATE OF EMERGENCY HAS BEEN ISSUED AT
00:25 ON THIS DATE AND WILL CONTINUE INTO EFFECT UNTIL SUNDAY EVENING AND WILL
BE RE-EVALUATED AT THAT TIME.

AUTH SHERIFF THOMAS LOUGHREN     SCHULTES   0152
OPER - SCHULTES,DARON R               0153
Local storm report, Apr 3, 2:35 AM EST, 35 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0334AM     SUN APR 03 2005
#1 0000001 000
CNWH WLSR APTS
00570    FILE 28   PD NORWICH NY0082400                      APR 03-05
TO       NATIONAL WEATHER SERVICE

ROAD CONDITION REPORT FOR DATE: 04/03/05    TIME:  3:25AM

HIGHWAY AFFECTED: EAST MAIN STREET C/NORWICH IS CLOSED FROM OLEANDORF PLACE TO
COUNTY ROAD 32 DUE TO FLOODING

AUTH EMO DIRECTOR A JONES   SENT WARNER  3-30AM
OPER - WARNER,LORRAINE M              0334

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Western Ulster

When
April 3, 3:10 AM EST to 8:10 AM EST
Where
Western Ulster forecast zone
Property damage
$275,000
Reported by
TRAINED SPOTTER
Coordinates
43.217, -78.750

Bushnellsville Creek out of its banks and Route 42 flooded in the town of Shandaken. In town of Lexington, Route 42 closed as flooding water pushed a boulder onto the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448205.